Alert archive / Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 33, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 16, 2004, 8:43 PM EDT for Lee County, Virginia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2004, 8:43 PM EDT (00:43 UTC)
- Expired
- May 16, 2004, 9:30 PM EDT
- In force
- 47 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
County Lee County, VA
The radar
The Knoxville radar (KMRX), 66 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.7 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 631 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1213 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
191 WUUS54 KMRX 170043 SVRMRX VAC105-170130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 842 PM EDT SUN MAY 16 2004 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LEE COUNTY IN SOUTHWEST VIRGINIA * UNTIL 930 PM EDT * AT 839 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 6 MILES SOUTHEAST OF JONESVILLE TO 10 MILES EAST OF MIDDLESBORO...MOVING NORTHEAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... ROSE HILL AROUND 855 PM EDT JASPER AROUND 915 PM EDT DRYDEN AROUND 920 PM EDT ST. CHARLES AROUND 925 PM EDT KEOKEE AROUND 930 PM EDT THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING. LAT...LON 3658 8299 3660 8377 3693 8294 3685 8274 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:30 PM EDT, 6 hours 13 minutes earlier.
Area forecast discussion, May 16, 2:30 PM EDT, 6 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 230 PM EDT SUN MAY 16 2004 .SHORT TERM (TONIGHT AND MONDAY)...THUNDERSTORMS CONTINUING TO DEVELOP OVER THE AREA THIS AFTERNOON AS A RESULT OF A STALLED FRONTAL BOUNDARY ACROSS TENNESSEE. THERE IS LITTLE IN THE WAY OF UPPER LEVEL SUPPORT BUT THE LOWER ATMOSPHERE REMAINS WEAKLY UNSTABLE AND WITH SUFFICIENT LOW LEVEL MOISTURE...EXPECT THUNDERSTORMS TO CONTINUE OVER THE AREA FOR MUCH OF THE EVENING. THUNDERSTORMS ARE EXPECTED TO DECREASE AFTER SUNSET WITH THE LOSS OF DAYTIME HEATING. HOWEVER...SHOWERS AND THUNDERSTORMS WILL REFORM OVER THE AREA ON MONDAY WITH THE BOUNDARY REMAINING IN THE VICINITY AND THE AIR MASS DESTABILIZING ONCE AGAIN. .LONG TERM (MONDAY NIGHT THROUGH SUNDAY)...A MOIST AND UNSTABLE AIRMASS WILL REMAIN ACROSS THE FORECAST AREA THROUGHOUT THE WEEK... AS HIGH PRESSURE BUILDS ACROSS THE SOUTHEAST WITH ZONAL FLOW ALOFT. AS A RESULT...THINK THAT DIURNALLY-DRIVEN ISOLATED CONVECTION WILL CONTINUE EACH DAY DURING THE AFTERNOON AND EVENING...ESPECIALLY ACROSS THE HIGHER ELEVATIONS. ANOTHER WEAK COLD FRONT WILL SLOWLY MOVE TOWARD THE FORECAST AREA ON TUESDAY...BUT IT SHOULD BECOME STATIONARY ACROSS THE OHIO RIVER VALLEY WITH A STRONG RIDGE ENTRENCHED OVER THE SOUTHEAST. YET ANOTHER WEAK COLD FRONT WILL APPROACH THE FORECAST AREA ON FRIDAY...BUT THIS ONE WILL ALSO LIKELY STALL-OUT ACROSS THE OHIO RIVER VALLEY WITH THE RIDGE HOLDING FIRM OVER THE SOUTHEAST. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA, TN 63 80 63 83 / 40 40 30 30 KNOXVILLE, TN 62 80 62 82 / 40 40 30 30 BRISTOL, TN 59 79 60 82 / 40 40 30 30 OAK RIDGE, TN 61 79 61 81 / 40 40 30 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && MJB/DMG
Hazardous weather outlook, May 16, 5:30 AM EDT, 15 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 530 AM EDT SUN MAY 16 2004 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-171000- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 530 AM EDT (430 AM CDT) SUN MAY 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... A WEAK FRONT WILL REMAIN NEARLY STATIONARY ACROSS THE TENNESSEE VALLEY TODAY AND TONIGHT PRODUCING LIKELY CHANCES OF SHOWERS AND THUNDERSTORMS...MAINLY DURING THE AFTERNOON AND EVENING. SOME OF THE STORMS MAY BECOME STRONG PRODUCING GUSTY WINDS UP TO 40 MPH...SMALL HAIL...HEAVY RAINS...AND FREQUENT LIGHTNING. ANY OUTSIDE ACTIVITIES WILL NEED TO MONITOR CLOSELY THE DEVELOPMENT OF STORMS...ESPECIALLY LATE THIS AFTERNOON AND TONIGHT. HOWEVER...NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME. .DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)... DAYTIME HEATING COMBINED WITH ABUNDANT MOISTURE WILL PRODUCE SCATTERED MAINLY AFTERNOON AND EVENING EACH DAY. THE BEST CHANCE OF STORMS WILL BE ACROSS THE HIGHER ELEVATIONS. ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE PRODUCING LARGE HAIL...STRONG GUSTY WINDS...HEAVY RAINS...AND FREQUENT LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED MONDAY THROUGH SATURDAY. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. DH
In the hours before
Local storm report, May 16, 8:24 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
824 PM EDT SUN MAY 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG LUTTRELL 36.21N 83.74W
05/16/2004 UNION TN LAW ENFORCEMENT
NUMEROUS POWER LINES DOWN AND PEA SIZE HAIL IN LUTTRELL.
0745 PM FLASH FLOOD SPRINGDALE 36.42N 83.69W
05/16/2004 CLAIBORNE TN LAW ENFORCEMENT
SEVERAL TREES AND POWER LINES DOWN ALONG LONE MOUNTAIN RD
AT SPRINGDALE.
&&
GRCLocal storm report, May 16, 8:29 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
829 PM EDT SUN MAY 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND DMG SPRINGDALE 36.42N 83.69W
05/16/2004 CLAIBORNE TN LAW ENFORCEMENT
SEVERAL TREES AND POWER LINES DOWN ALONG LONE MOUNTAIN RD
AT SPRINGDALE.
&&
GRCNearby
Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.